Tennessee, 2016

Damaging Winds in Tennessee, April 27, 2016

April 27, 2016 · NWS OHX · 9 events in 5 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on April 27. A few storms became strong to severe, with several reports of wind damage received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on April 27. A few storms became strong to severe, with several reports of wind damage received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 27, 3:00 PM CST, 33 minutes earlier.

Area forecast discussion, Apr 27, 3:00 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
400 PM CDT WED APR 27 2016

.DISCUSSION...

SHWRS AND TSTMS APPROACHING AS THE LATE AFTERNOON HRS APPROACH FROM
THE SOUTHWEST WITH LATEST SPC MESOSCALE DISCUSSION POINTING OUT THE
POTENTIAL FOR ISO WIND DAMAGE AND LARGE HAIL WITH THE STRONGER TSTMS
THIS AFTERNOON. IN CONJUNCTION WITH THE LATEST HIGH RESOLUTION RAPID
REFRESH MODEL...ALONG WITH LATEST SPC DAY ONE CONVECTIVE OUTLOOK
REASONING...BROKE OUT A LATE THIS AFTERNOON ZONE GROUPING IN THE ZONE
FORECAST PRODUCT TO TRANSITION THE MID STATE 27/21Z TO 28/00Z...WITH
INCREASING CHANCE OF SHWRS AND TSTMS W TO E. LAPS SOUNDINGS SHOWING
STRONG DEEP LAYER SHEAR ACROSS AT LEAST WRN PORTIONS ALONG WITH GOOD
INSTABILITY...PRECIP WATER VALUES SUPPORTIVE OF MODERATE RAINFALL...
AND MARGINAL CAPE VALUES. EXPECT THIS TREND TO SPREAD EWD AS THE EVENING
HRS PROGRESS...WITH A CONTINUED POTENTIAL OF STRONG TO SVR TSTMS AT
LEAST ACROSS WRN PORTIONS OF THE MID STATE THRU THE EVENING HRS...
ALTHOUGH LACK OF DIURNAL HEATING INFLUENCES WILL BEGIN TO COME INTO
PLAY AS THE EVENING HRS PROGRESS...POTENTIALLY WEAKENING CONVECTION AS
IT SPREADS EWD. LOOK FOR SHWR/TSTM CHANCES TO SIGNIFICANTLY DECREASE
AFTER MIDNIGHT TONIGHT WITH ONLY LIGHT SHWRS EXPECTED...AND CAN NOT
TOTALLY RULE OUT SOME PATCHY FOG FORMATION IF WINDS DECREASE AND SOME
CLRING BEGINS ESPECIALLY ACROSS WRN PORTIONS OF THE MID STATE LATE
TONIGHT THRU THE MID MORNING HRS ON THU. SFC FRONT SHOULD PUSH TO NEAR
THE LAND BETWEEN THE LAKES REGION BY 12Z THU...AND ACROSS THE MID STATE
AS THE DAY PROGRESSES...WITH ISO/SCT LIGHT SHWRS AND SOME ISO TSTMS
POSSIBLE FOR LOCATIONS MAINLY E OF THE I-65 CORRIDOR THU MORNING. SOME
LINGERING MOISTURE MIGHT RESULT IN SOME ISO SHWRS/TSTMS HANGING AROUND
THE PLATEAU COUNTIES THU AFTERNOON. AT LEAST UPPER LEVEL RIDGING
INFLUENCE WILL BUILD INTO THE MID STATE THU NIGHT RESULTING IN DRY
CONDITIONS WITH YET AGAIN PATCHY FOG BEING POSSIBLE AFTER MIDNIGHT.
AS FOR TEMPS...DO NOT EXPECT MUCH OF A AIR MASS CHANGE THRU THU NIGHT
THOUGH...WITH SEASONAL WARM TEMPS CONTINUING THU AND FRI AFTERNOONS...
AND LOWS TONIGHT WITH ALL THE RAINFALL MOVING ACROSS THE MID STATE AND
SLOW CLEARING EXPECTED...TO MAINLY BE IN THE LOWER 60S WITH LOWS THU
NIGHT MAINLY IN THE MID 50S.

EXPECTING FRI TO BE DRY WITH GENERALLY A STATUS QUO IN DEALING WITH
TEMPS. EXPECT INCREASING MOISTURE ASSOCIATED WITH NEXT APPROACHING
SYSTEM TO INCREASE ACROSS THE MID STATE LATE FRIDAY NIGHT AND THRU
THE MORNING HRS ON SAT. THIS WILL RESULT IN ISO/SCT SHWRS WEST TO
EAST DURING THIS PARTICULAR TIME PERIOD WITH OVERALL ATM INSTABILITY
SUPPORTING POTENTIAL ISO TSTM DEVELOPMENT. ALTHOUGH DURING THE FRI
NIGHT THRU SAT MORNING TIME FRAME SVR WX AND HEAVY RAINFALL POTENTIAL
ARE NOT EXPECTED AS OF THIS TIME...THOSE PARTICIPATING IN OUTDOOR
ACTIVITIES...ESPECIALLY SAT MORNING ACROSS THE MID STATE...SHOULD BE
AWARE OF THE POTENTIAL FOR CLOUD TO GROUND LIGHTNING STRIKES...AND
BE PREPARED TO TAKE PROPER SAFETY PRECAUTIONS. HOWEVER...THE CHANCES
LOOK MUCH BETTER FOR POTENTIALLY STRONG TO SVR TSTMS SAT AFTERNOON...
AND ESPECIALLY SAT NIGHT AND INTO SUN...WITH MODERATE RAINFALL AND
INCREASING CHANCES OF SHWRS/TSTMS WITH NUMEROUS SHWRS/TSTMS EXPECTED
BY SUN ACROSS MOST OF THE MID STATE. A WEAK UPPER LEVEL DISTURBANCE
PASSAGE WILL CONTINUE THE CHANCE FOR SHWRS AND TSTMS ACROSS THE REGION
ON MONDAY. IN DEALING WITH THE MON NIGHT THRU TUE NIGHT TIME FRAME...
SUPERBLEND MODEL CONSENSUS INGESTING A LOT OF THE LATEST EURO SOLUTION
IN KEEPING AT LEAST A CHANCE OF LIGHT SHWRS ACROSS THE MID STATE REGION.
A TOTAL CONSENSUS IN THE MODEL SOLUTION FORECAST IS REACHED BY THE MID
PORTION OF NEXT WORK WEEK WITH DRY CONDITIONS RETURNING TO THE ENTIRE
MID STATE REGION ON WED. TEMPS FROM FRI NIGHT INTO THE MID PORTION OF
NEXT WORK WEEK WILL SLOWLY COOL FROM A FEW DEGREES ABOVE SEASONAL NORMAL
VALUES TO AROUND SEASONAL NORMAL VALUES BY THE END OF THE PERIOD.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR WITH PERIODS OF MVFR/IFR. SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING...WITH BETTER
CHANCES FOR IMPACTS TO TERMINALS AROUND 22Z-03Z. HAVE IN MENTION
OF VCTS AND CB SINCE SCATTERED STORMS MAY DEVELOP EARLY THIS
AFTERNOON. AFTER THE STORMS MOVE THROUGH THIS EVENING AND EARLY
OVERNIGHT...ABUNDANT MOISTURE AT THE SURFACE FROM PRECIPITATION MAY
ALLOW FOR FOG DEVELOPMENT INTO THE MORNING. HAVE MAINLY MVFR FOG
MENTION FOR ALL TERMINALS...AS WELL AS MVFR CIGS FOR KBNA AND
KCSV. SOME MODELS HAVE SUGGESTED THAT IFR CIGS MAY IMPACT KBNA AND
KCSV FROM 10Z-13Z OR SO AS WELL...BUT STUCK WITH MVFR CIGS FOR
NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      64  85  58  84  60 /  80  20   0  10  30
CLARKSVILLE    62  81  55  78  59 /  80  10   0  10  30
CROSSVILLE     63  79  57  80  60 /  80  20   0  10  10
COLUMBIA       63  83  57  83  59 /  80  10   0  10  30
LAWRENCEBURG   63  83  58  83  60 /  80  20   0  10  20
WAVERLY        61  84  55  82  59 /  80  10   0  10  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........BARNWELL
LONG TERM..................31
Hazardous weather outlook, Apr 27, 8:44 AM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
944 AM CDT WED APR 27 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-281000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
944 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING MAINLY FOR LOCATIONS APPROACHING THE TENNESSEE RIVER
VALLEY REGION...GENERALLY FOR LOCATIONS ALONG AND WEST OF A CLARKSVILLE
TO WAYNESBORO LINE. DAMAGING WIND GUSTS OF UP TO AROUND 65 MPH AND
HAIL DIAMETERS UP TO AROUND THE SIZE OF QUARTERS WILL BE THE MAIN
THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT EITHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL ROUNDS OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS CAN
BE EXPECTED ON SATURDAY AND SUNDAY WITH GUSTY WINDS AND HAIL BEING
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AND EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH
STRUCTURAL DAMAGE
TREES OR POWER LINE DOWN

31

In the hours before

Special weather statement, Apr 27, 3:05 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
405 PM CDT WED APR 27 2016

TNZ024-056-272145-
PERRY TN-HUMPHREYS TN-
405 PM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PERRY AND HUMPHREYS
COUNTIES UNTIL 445 PM CDT...

AT 404 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR BRUCETON TO LINDEN. MOVEMENT WAS
NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. A WIND
GUST OF 49 MPH WAS MEASURED AT THE PARSONS AIRPORT AS THESE STORMS
MOVED THROUGH.

LOCATIONS IMPACTED INCLUDE...
WAVERLY...CAMDEN...NEW JOHNSONVILLE...MCEWEN...HURRICANE MILLS...
LOBELVILLE...MOUSETAIL LANDING STATE PARK AND I-40 NEAR THE TENNESSEE
RIVER.

LAT...LON 3577 8798 3592 8793 3594 8793 3594 8800
      3596 8802 3605 8799 3613 8792 3624 8795
      3624 8777 3620 8766 3620 8759 3613 8755
      3597 8753 3590 8771 3575 8773 3570 8771
      3570 8774 3567 8774 3566 8802 3571 8804
TIME...MOT...LOC 2104Z 222DEG 40KT 3601 8832 3570 8794

SHAMBURGER

The radar

The Ft Campbell radar (KHPX), 86 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Humphreys

When
April 27, 3:33 PM CST
Where
Humphreys County, Waverly
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.080, -87.800

A few trees were blown down in Waverly.

Thunderstorm Wind, Humphreys

When
April 27, 3:43 PM CST
Where
Humphreys County, Mc Ewen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.120, -87.630

A few scattered trees were blown down in McEwen.

Thunderstorm Wind, Montgomery

When
April 27, 4:09 PM CST
Where
Montgomery County, 2.03 mi SE of Oakridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.376, -87.449

A tree was blown down across Jim Kim Road at Highway 13.

Thunderstorm Wind, Montgomery

When
April 27, 4:25 PM CST
Where
Montgomery County, 0.48 mi S of Clarksville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.523, -87.351

A tree was blown down on Elder Street in Clarksville.

Thunderstorm Wind, Cheatham

When
April 27, 5:00 PM CST
Where
Cheatham County, 2.21 mi NW of Pinnacle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.372, -86.959

A #tSpotter Twitter report indicated a tree was snapped onto Ridge Circle near Old Game Farm Road.

Thunderstorm Wind, Robertson

When
April 27, 5:00 PM CST
Where
Robertson County, 1.93 mi S of Barren Plain
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.572, -86.920

One tree was blown down on power lines and across the road at 4956 Minnis Road.

Thunderstorm Wind, Coffee

When
April 27, 6:13 PM CST
Where
Coffee County, 0.71 mi E of Tullahoma
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.371, -86.217

A tree was blown down on North Atlantic Street in Tullahoma.

Thunderstorm Wind, Coffee

When
April 27, 6:30 PM CST
Where
Coffee County, 0.66 mi SE of Blanton Chapel
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.493, -86.141

A Facebook report indicated a large tree limb was snapped onto Bashaw Creek Road.

Thunderstorm Wind, Coffee

When
April 27, 6:31 PM CST
Where
Coffee County, 2.22 mi SE of Blanton Chapel
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.479, -86.121

A tree was blown down on a house on Beechwood Drive, causing significant roof damage to the home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627396, 627397, 627398, 627399, 627401, 627402, 627403, 627412, 627406.